Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS St. Louis, MO

July 18, 2003Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 9:41 AM CDT for Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 9:41 AM CDT (14:41 UTC)
Expired
Jul 18, 2003, 10:30 AM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Monroe County, IL, Saint Clair County, IL, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:30 AM CDTSevere Thunderstorm WatchSPC6 hr
Jul 18, 6:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS53 KLSX 181441
SVRLSX
ILC133-163-MOC099-189-181530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
941 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  MONROE COUNTY IN SOUTHWEST ILLINOIS
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1030 AM CDT

* AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WILDWOOD TO 7 MILES NORTHEAST OF
  LEBANON...MOVING SOUTH AT 40 MPH. THE PRIMARY THREAT FROM THIS LINE
  OF STORMS WILL BE DAMAGING WINDS UP TO 80 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOUSE SPRINGS
  BYRNES MILL
  ARNOLD
  SMITHTON
  BARNHART
  ANTONIA
  WATERLOO
  FOUNTAIN
  PEVELY
  CEDAR HILL

THUNDERSTORM WINDS CAN PRODUCE EXTENSIVE DAMAGE...AT TIMES THE DAMAGE
CAN BE SIMILAR TO THAT OF A TORNADO. MOVE QUICKLY TO THE INTERIOR
PORTION OF A STURDY SHELTER...AND STAY AWAY FROM OUTSIDE WALLS AND
WINDOWS

LAT...LON 3863 9073 3856 9028 3868 8968 3821 8972
          3804 9064

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 18, 4:00 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT FRI JUL 18 2003

.DISCUSSION...

NORTHWEST FLOW ALOFT CONTINUES ACROSS THE AREA...AND WILL PERSIST
THRU NEXT WEEK...240H MRF IS FCST 10C TEMP AT 850MB.
AT THIS TIME...FEW SCT TSTMS ACROSS NRN IL...MO REMAIN DRY.

SURFACE FRONT CURRENTLY UP ACROSS CENTRAL IOWA...WILL SLOWLY MOVE
SOUTHWARD TODAY. TSTMS WILL DEVELOP ALONG THIS FRONT AND ALONG
OUTFLW BNDRY.  LIS ARE IN THE -4 TO -8 RANGE.

BEST CHC WILL BE IN THE MORNING IN NE AND ACRS CNTRL MO THIIS AFTN.
SAT LOOK RATHER DRY...NOT RULLING OUT AN ISOLATED SHOWERS AND TSTMS.
ANOTHER SFC FRNT WILL CRS THE AREA ON SUNDAY AND SUNDAY NIGHT.

SFC HIGH WILL SLOWLY BUILD-UP ACRS THE AREA.  UPPER LOW IN THE SE
CANADA WILL INTENSIFY AND WILL BRING COOL AMS ACRS THE REAGION.
TEMPS FOR THE ENTIRE WEEK WILL BE IN THE MID TO UPPER 80S.
ALSO THE DEWPOINT WILL DROP IN THE UPPER 50S INTO THE LOWER 60S.
MEXS TEMPS SEEMS A FEW DGRS OFF...RISE THEM A BIT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

ACQUAVIVA
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 3 hours 36 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE
FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA.

STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN
ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL
AND FEW TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST
LOUIS METRO AREA AND DOWN TO STE GENEVIEVE.

THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO
ST LOUIS AND FROM FARMINGTON TO HANNIBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

ACQUAVIVA

In the hours before

Local storm report, Jul 18, 8:05 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 AM    1N RAMSEY                 IL   WIND DAMAGE
07/18/03   FAYETTE                        TREES DOWNED. ROOF OF
                                          BARN BLOWN OFF.REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTERS.

0725 AM    MT STERLING               IL   WIND DAMAGE
07/18/03   BROWN                          TREES DOWNED. POWER LINES
                                          DOWNED.

0745 AM    WORDEN                    IL   WIND DAMAGE
07/18/03   MADISON                        NUMEROUS TREES AND POWER
                                          LINES DOWNED. FROM COUNTY
                                          SHERIFF
Local storm report, Jul 18, 8:58 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    PITTSFIELD                IL   WIND DAMAGE
07/18/03   PIKE                           1 FOOT TREE LIMBS DOWN.
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS. TIME
                                          APPROXIMATE.
Local storm report, Jul 18, 9:27 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    ST. CHARLES               MO   70 MPH WIND GUST
07/18/03   ST CHARLES                     54 KNOT WIND GUST FROM
                                          SMARTT FIELD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:56 AM CDTSevere Thunderstorm WarningLSXBrown64 min
Jul 18, 5:29 AM CDTTornado WarningLSXFayette, Montgomery76 min
Jul 18, 5:56 AM CDTSevere Thunderstorm WarningLSXPike49 min
Jul 18, 6:51 AM CDTSevere Thunderstorm WarningLSXMacoupin39 min
Jul 18, 6:56 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey34 min
Jul 18, 7:11 AM CDTSevere Thunderstorm WarningLSXAdams, Brown49 min
Jul 18, 7:20 AM CDTFlash Flood WarningLSXBrown4 hr
Jul 18, 7:22 AM CDTSevere Thunderstorm WarningLSXFayette83 min
Jul 18, 7:31 AM CDTSevere Thunderstorm WarningLSXMadison59 min
Jul 18, 7:49 AM CDTSevere Thunderstorm WarningLSXBrown, Pike41 min
Jul 18, 8:22 AM CDTTornado WarningLSXCalhoun, Pike38 min
Jul 18, 8:38 AM CDTSevere Thunderstorm WarningLSXGreene37 min
Jul 18, 8:50 AM CDTSevere Thunderstorm WarningLSXJersey, Macoupin40 min
Jul 18, 8:59 AM CDTSevere Thunderstorm WarningLSXCalhoun31 min
Jul 18, 9:14 AM CDTSevere Thunderstorm WarningLSXMadison46 min
Jul 18, 10:02 AM CDTSevere Thunderstorm WarningLSXClinton, Washington43 min
Jul 18, 3:12 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington48 min
Jul 18, 3:25 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles50 min
Jul 18, 3:42 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois48 min
Jul 18, 4:26 PM CDTFlash Flood WarningLSXLincoln3 hr
Jul 18, 5:40 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington50 min
Jul 18, 6:30 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Saint Francois45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.